Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Morristown, TN

March 17, 2018Greene County, Hawkins County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 17, 2018, 8:37 PM EDT for Greene County, Hawkins County, Washington County, Tennessee. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2018, 8:37 PM EDT (00:37 UTC)
Expired
Mar 17, 2018, 9:30 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, TN, Hawkins County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 8:45 PM EDTHAIL 0.51 Sse Jonesborough, TNREPORTED AT 147 MCINTYRE ROAD JONESBOROUGH TN.
Mar 17, 9:05 PM EDTHAIL 1.25Baileyton, TNHALF DOLLAR SIZE HAIL AND FEW TREES DOWN NEAR BAILEYTON, TN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 4:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS54 KMRX 180037
SVRMRX
TNC059-073-179-180130-
/O.NEW.KMRX.SV.W.0016.180318T0037Z-180318T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
837 PM EDT SAT MAR 17 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Central Hawkins County in east Tennessee...
  Western Washington County in east Tennessee...
  Northeastern Greene County in east Tennessee...

* Until 930 PM EDT

* At 837 PM EDT, a severe thunderstorm was located over Rogersville,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Johnson City, Greeneville, Rogersville, Jonesborough, Tusculum,
  Gray, Midway, Baileyton, Leesburg, Chucky, Limestone, Romeo,
  McCloud, Telford, Fall Branch, Avondale, St. Clair, Kepler, Davy
  Crockett Birthplace and Jearoldstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3612 8255 3610 8259 3608 8258 3633 8311
      3647 8306 3639 8240
TIME...MOT...LOC 0037Z 285DEG 35KT 3637 8299 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
877 
WWUS54 KMRX 180100
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
900 PM EDT SAT MAR 17 2018

TNC073-180109-
/O.CAN.KMRX.SV.W.0016.000000T0000Z-180318T0130Z/
Hawkins TN-
900 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAWKINS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.

LAT...LON 3614 8254 3610 8259 3608 8259 3626 8281
      3638 8279 3638 8275 3640 8273 3640 8271
      3642 8269 3639 8240
TIME...MOT...LOC 0059Z 285DEG 35KT 3631 8273 

$$

TNC059-179-180130-
/O.CON.KMRX.SV.W.0016.000000T0000Z-180318T0130Z/
Washington TN-Greene TN-
900 PM EDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR WESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES...

At 859 PM EDT, a severe thunderstorm was located 9 miles north of
Tusculum, or 11 miles northeast of Greeneville, moving east at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Johnson City, Jonesborough, Gray, Midway, Telford, Leesburg, Chucky,
Avondale, Limestone, Davy Crockett Birthplace and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3614 8254 3610 8259 3608 8259 3626 8281
      3638 8279 3638 8275 3640 8273 3640 8271
      3642 8269 3639 8240
TIME...MOT...LOC 0059Z 285DEG 35KT 3631 8273 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:14 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 17, 7:14 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
714 PM EDT Sat Mar 17 2018

.DISCUSSION...
Scattered strong to severe showers and thunderstorms have moved
into the southern plateau counties during the last hour so have
increased pops to chance in southern areas next few hours with
recent update.

&&

.AVIATION...
Cold front will arrive this evening with shra/tsra along and
ahead of the front now through next few hours. Looks like storms
will stay just north of CHA with tsra tempos highlighting
gusty/variable winds. Winds will remain swly in the 8-12kts range
with low end gusting favored through evening. Winds will veer
nwly/nly behind front and weaken amidst persistent low clouds the
remainder of the period. Included MVFR fog near daybreak Sunday at
TRI given expected precipitation and lighter winds by morning.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Mar 17, 3:07 PM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
307 PM EDT Sat Mar 17 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Strong to Severe Thunderstorms Possible this Afternoon and
Evening...

An upper level storm system and associated frontal boundary will
move across the Tennessee Valley and southern Appalachians
late this afternoon and evening. Southwesterly flow in the low
levels continues to provide increasing moisture ahead of this
system. Therefore scattered thunderstorms are possible late this
afternoon into the evening hours. Some of these storms could
become severe with the primary threats being large hail and
damaging winds, with an isolated tornado not to be ruled out. The
greatest potential for the strongest storms will be across
southwest Virginia and northeast Tennessee.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Severe Thunderstorms Possible Again Monday Evening...

Another storm system will move across the Southern Appalachian
Region on Monday with strong southerly winds pulling warm, moist
and unstable air into the Tennessee Valley. A line of
thunderstorms will develop and move into southeast Tennessee.
Some of these storms could become strong to severe with the main
threat being tornadoes, damaging winds, and hail. There is a
potential of a significant outbreak of severe storms late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and Monday late
afternoon and evening.

In the hours before

Special weather statement, Mar 17, 6:46 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018

TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.

LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
      3586 8473 3590 8471 3594 8462 3605 8388
      3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470

DH
Local storm report, Mar 17, 8:19 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EDT SAT MAR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 SSE KYLES FORD        36.49N 83.01W
03/17/2018  M1.00 INCH       HAWKINS            TN   TRAINED SPOTTER

0750 PM     HAIL             CHARLESTON              35.29N 84.76W
03/17/2018  M0.75 INCH       BRADLEY            TN   TRAINED SPOTTER

0748 PM     HAIL             2 N TASSO               35.23N 84.80W
03/17/2018  M1.75 INCH       BRADLEY            TN   TRAINED SPOTTER

0745 PM     HAIL             SNEEDVILLE              36.54N 83.21W
03/17/2018  E1.00 INCH       HANCOCK            TN   PUBLIC

0740 PM     FUNNEL CLOUD     1 E ETOWAH              35.33N 84.51W
03/17/2018                   MCMINN             TN   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED IN EAST ETOWAH.

0735 PM     HAIL             3 N MOUNT VERNON        35.45N 84.36W
03/17/2018  M1.50 INCH       MONROE             TN   TRAINED SPOTTER

0705 PM     HAIL             2 S DECATUR             35.50N 84.79W
03/17/2018  E1.75 INCH       MEIGS              TN   PUBLIC

            REPORTED BY PUBLIC. HAIL OCCURRED FOR 10
            MINUTES.

0659 PM     HAIL             1 E ROCKWOOD            35.87N 84.66W
03/17/2018  M0.50 INCH       ROANE              TN   TRAINED SPOTTER

            REPORTED AT 174 COUNTRY CLUB ROAD ROCKWOOD
            TN.

0645 PM     HAIL             3 N DUNLAP              35.41N 85.38W
03/17/2018  M0.50 INCH       SEQUATCHIE         TN   TRAINED SPOTTER

            REPORTED AT 804 OLD UNION ROAD DUNLAP TN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:02 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington43 min
Mar 17, 8:11 PM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Rhea, Roane49 min
Mar 17, 8:41 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington64 min
Mar 17, 8:41 PM EDTSevere Thunderstorm WarningMRXPolk19 min
Mar 17, 9:01 PM EDTSpecial Weather StatementMRXSevier44 min
Mar 17, 9:11 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins, Sullivan, Washington49 min
Mar 17, 9:29 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier46 min
Mar 17, 9:36 PM EDTSpecial Weather StatementMRXGreene, Hamblen39 min
Mar 17, 9:44 PM EDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hawkins31 min
Mar 17, 9:51 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington54 min
Mar 17, 10:16 PM EDTSpecial Weather StatementMRXGreene, Unicoi44 min
Mar 17, 10:23 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.